AAP Guidelines on Taking Medication in School
The Committee on School Health of the American Academy of Pediatrics (AAP) has revised its policy statement on children taking medication during the school day.“Guidelines for the Administration of Medication in School” appears in the September 2003 issue of Pediatrics and is available online athttp://www.aap.org.
Many children and teenagers with special health care needs are able to attend school because of the effectiveness of their medication. The health circumstances that require medication are diverse. Over-the-counter (OTC) and herbal products, experimental drugs that are administered as part of a clinical trial, emergency medications, and principles of student safety are addressed in the policy statement.
Children and teenagers are increasingly using herbal products. Parents and school administrators are urged to understand that herbal products can have serious and dangerous adverse effects. OTC and herbal products, when taken on a regular basis, should require a physician's note to the school that “prescribes” these nonprescription agents.
Older and responsible students should be allowed to self-medicate at school with OTC products and certain prescription medications (e.g., albuterol for asthma, insulin for diabetes). Self-medication is advised when recommended by the parent and physician, and the student is deemed responsible to remember to take prescribed doses. Medications should be confiscated if shared with classmates, and the student's privilege of self-administration should be revoked.
To provide for the safety of children, the AAP policy states that schools need to develop protocols to prevent medication errors. This should focus on an approach that ensures the safekeeping and delivery of medication in a timely manner. It is appropriate to develop a system of accountability for students who carry and self-administer their medications.
The statement urges schools to think about medication issues in advance. Answers to questions such as where medication will be stored, who will be responsible for the medication, and who will carry the medication when students take field trips, should be defined in advance to maintain medication security and safety while ensuring timely treatment.
AHRQ Report on Sudden Cardiac Death
The Agency for Healthcare Research and Quality has released a new report on sudden cardiac death. “Treatment to Prevent Sudden Cardiac Death” is available online athttp://www.ahrq.gov/clinic/suddcard.htm.
One fourth of all deaths in the United States are attributed to sudden cardiac death, which is unexpected and occurs within an hour of symptom onset. Sudden cardiac death often is linked to ventricular arrhythmia.
Patients at risk for sudden cardiac death should be identified and considered for interventions to reduce their risk of sudden death or improve their quality of life. Treatments include drug therapy and implantable cardiac defibrillators (ICDs).
Considerable variation exists in the use of ICDs, suggesting that physicians are uncertain as to when they should be used, or that such decisions are being driven by nonclinical factors. The challenge of identifying those patients best suited for ICD implantation remains. The following are key findings included in the report:
The type I antiarrhythmic drugs (sodium channel blockers) are no longer considered helpful and have been associated with an increase in mortality rates among people at risk for sudden cardiac death. Some type III antiarrhythmic drugs (potassium channel blockers), including amiodarone and sotalol, are effective.
Surgically implanting an ICD to monitor and correct the heart rate can offer additional help. When ICDs are combined with other therapy, such as amiodarone, the ICDs can reduce mortality by about 25 percent. ICDs appear to be most effective for patients who had an episode of sustained ventricular tachycardia or ventricular fibrillation. Evidence is not as strong for patients who had an earlier myocardial infarction and have a low ejection fraction.
ICD use increased more than tenfold. According to Medicare data, mortality rates have fallen from 6 to 1.9 percent for the first 30 days after device implantation and from 19.3 to 11.4 percent for the year following implantation between 1987 and 1995. It could not be determined whether these better outcomes were the result of improved effectiveness of the device or improved patient selection.
ICDs and antiarrhythmic medications to prevent sudden cardiac death are effective in reducing deaths, but their impact on quality of life is less clear. In patients with new cases of life-threatening ventricular arrhythmias, quality of life was shown to decrease at first but gradually improve with time. The overall improvements in quality of life were greater for patients with ICDs than for patients treated only with amiodarone. These findings, which contrast with previous research, may reflect advances in ICD technology and differences in study populations.
Adverse Events After Smallpox Vaccination
Between January and August of 2003, the smallpox vaccine was administered to 38,257 civilian health care and public health workers in 55 jurisdictions to prepare the United States for a possible terrorist attack using the smallpox virus. The Centers for Disease Control and Prevention (CDC) has released surveillance data on these vaccinations, which are available athttp://www.cdc.gov/mmwr/preview/mmwrhtml/mm5234a4.htm.
Civilian vaccine recipients are to report any adverse events to the person or institution who administered the vaccine, and to the CDC. The U.S. Department of Defense is conducting surveillance for vaccine-associated adverse events among military vaccine recipients and providing follow-up care to those persons with reported adverse events.
Adverse events that have been associated with smallpox vaccination are classified on the basis of evidence supporting the reported diagnoses. Cases verified by virologic testing, or in some instances by other diagnostic testing, are classified as confirmed.
Among 38,257 immunized persons, there have been 11 suspected and 11 confirmed cases of inadvertent inoculation, 17 suspected and five probable cases of myocarditis or pericarditis, two suspected and one confirmed case of generalized vaccinia, and a single case of suspected postvaccinial encephalitis or encephalomyelitis.
CDC Web Site on Diethylstilbestrol
The Centers for Disease Control and Prevention (CDC) has launched a Web site containing information about exposure to diethylstilbestrol (DES). The Web site is available athttp://www.cdc.gov/DES.
An estimated 5 to 10 million people in the United States were exposed to DES between 1938 and 1971. DES is a synthetic estrogen prescribed to prevent miscarriages or premature delivery. In 1971, the U.S. Food and Drug Administration issued an advisory to physicians to stop prescribing DES to pregnant women because DES had been linked to a rare vaginal cancer in girls and young women exposed to DES in the womb. Subsequent research links DES exposure to health risks among the women who were prescribed DES while pregnant and the children born to these women.
The Web site includes information for physicians and patients. Persons who are unsure of their exposure status and who were pregnant or were born between 1938 and 1971 can access additional information and resources about DES, including an online version of the CDC's “DES Update Self-Assessment Guide” to help them assess the likelihood of their exposure to DES. Physicians can access educational materials, including DES case studies, presentations, and self-study materials through the CDC's DES Update Web site.
Print versions of the resources can be ordered online or by calling 888-232-6789.